Vidyya Medical News Service
*
Volume 6 Issue 86 Published - 14:00 UTC 08:00 EST 26-Mar-2004 Next Update - 14:00 UTC 08:00 EST 27-Mar-2004
little clear gif used for spacer
 
 

Greater acetaminophen use can lead to newly diagnosed asthma in women

During 6 years of follow-up of participants in the Nurses Health Study, investigators found that greater use of the analgesic acetaminophen was prospectively associated with an increased rate of new physician diagnosis of adult-onset asthma.

Acetaminophen is a widely used nonprescription analgesic sold under various brand names. It relieves mild to moderate pain and reduces fever. Often, it is taken in place of aspirin because it has fewer gastrointestinal side effects.

According to the authors, acetaminophen increases glutathione levels in the lung, which may predispose persons to oxidative injury and bronchospasm. Acetaminophen has been associated with asthma in cross-sectional studies and a birth cohort.

Among 299 newly diagnosed cases of asthma in the Nurses Health Study between 1990 and 1996, 108 used no acetaminophen, 112 used it from 1 to 4 times per month, 41 ingested it 5 to 14 times per month, 16 took the compound 15 to 21 times per month, and 22 used the nonprescription medication more than 22 times per month.

The investigators also said that acetaminophen-related bronchospasm had been demonstrated in some patients who had no history of aspirin-sensitive asthma.

The study appears in the first issue for April 2004 of the American Thoracic Society's American Journal of Respiratory and Critical Care Medicine.


© Vidyya.
 
 

  More Today in Vidyya